Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 48, NWS Las Vegas, NV

July 28, 2016Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 28, 2016, 10:08 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2016, 10:08 PM PDT (05:08 UTC)
Expired
Jul 28, 2016, 11:00 PM PDT
In force
52 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 39 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
4319 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WUUS55 KVEF 290508
SVRVEF
AZC015-NVC003-290600-
/O.NEW.KVEF.SV.W.0048.160729T0508Z-160729T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1008 PM PDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
  SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 1100 PM PDT/1100 PM MST/

* AT 1007 PM PDT/1007 PM MST/...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED OVER COTTONWOOD COVE...OR 14 MILES EAST
  OF SEARCHLIGHT...AND MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COTTONWOOD COVE AND COTTONWOOD COVE CAMPGROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE
MOHAVE...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE
UNTIL THE STORM PASSES.
&&

LAT...LON 3524 11476 3562 11477 3563 11455 3524 11453
TIME...MOT...LOC 0507Z 285DEG 6KT 3550 11467 

$$

BP
2 follow-up statements
890 
WWUS55 KVEF 290527
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1027 PM PDT THU JUL 28 2016

AZC015-NVC003-290600-
/O.CON.KVEF.SV.W.0048.000000T0000Z-160729T0600Z/
MOHAVE AZ-CLARK NV-
1027 PM PDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM
PDT/1100 PM MST/ FOR SOUTHWESTERN MOHAVE AND SOUTH CENTRAL CLARK
COUNTIES...

AT 1024 PM PDT/1024 PM MST/...DOPPLER RADAR INDICATED THE CORE OF
THE SEVERE THUNDERSTORM WAS COLLAPSING. DAMAGING WINDS IN EXCESS OF
60 MPH ARE LIKELY OCCURING BETWEEN COTTONWOOD COVE AND WILLOW BEACH.
THIS STORM WAS LOCATED NEAR COTTONWOOD COVE...OR 15 MILES EAST OF
SEARCHLIGHT...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
COTTONWOOD COVE AND COTTONWOOD COVE CAMPGROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE
MOHAVE HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE UNTIL
THE STORM PASSES.

&&

LAT...LON 3524 11476 3562 11477 3563 11455 3524 11453
TIME...MOT...LOC 0524Z 285DEG 6KT 3549 11464 

$$

BP
980 
WWUS55 KVEF 290553
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1053 PM PDT THU JUL 28 2016

AZC015-NVC003-290602-
/O.EXP.KVEF.SV.W.0048.000000T0000Z-160729T0600Z/
MOHAVE AZ-CLARK NV-
1053 PM PDT THU JUL 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE AND SOUTH
CENTRAL CLARK COUNTIES WILL EXPIRE AT 1100 PM PDT/1100 PM MST/...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3524 11476 3562 11477 3563 11455 3524 11453
TIME...MOT...LOC 0544Z 285DEG 6KT 3549 11464 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:03 PM PDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 28, 9:03 PM PDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
903 PM PDT THU JUL 28 2016

.SYNOPSIS...Dangerously hot conditions are expected to continue
through Friday with isolated afternoon mountain thunderstorm
activity. Cooler temperatures and more widespread thunderstorm
activity is expected over the weekend and next week as monsoon
moisture returns to the area.
&&

.UPDATE...Numerous outflow boundaries making for more of an active
evening then yesterday. Isolated thunderstorms continue between
Dolan Springs and Willow Beach, Spring Mtns and central Nye County
presently. Main focus with the update was to increase POPs between
11 pm this evening and 5 am Friday morning. HRRR has been consistent
with maintain an area of showers or isolated thunderstorms in the
Dolan Springs, Searchlight, Lake Mohave, Laughlin/Bullhead City area
into the early hours of Friday before dissipating by 4 am Friday.
Can not rule out additional showers and thunderstorms over Lincoln
and northern Clark County. Just glanced at the 00z NAM and it looks
like a similar scenario Friday afternoon and evening.
&&

.PREV DISCUSSION...207 PM PDT THU JUL 28 2016
.SHORT TERM...through Sunday night.

This morning, satellite imagery showed a large thunderstorm complex
rolling westward across the Gulf of California and the Baja
Peninsula. A deep moisture pool now resides over this region and
available for any disturbance to tap and bring north towards our
area. Such a feature has been forecast by the models for several
days and remains the feature of interest for the upcoming weekend.

But first, today and Friday. Temperatures at 1 PM were running
similar or slightly warmer than yesterday in areas that have been
cloud free. Areas that had debris cloudiness for much of the day
thus far, including Las Vegas, were running several degrees behind
yesterday through the morning hours but have since recovered as
cloud cover decreases. Las Vegas now looks on track to reach and
potentially exceed the record for the day. An Excessive Heat Warning
continues for today and Friday. Since around 11 AM, isolated
thunderstorms have been forming over the higher terrain of Clark,
central Nye, Lincoln and northern Mohave counties. The HRRR
forecasts this trend continuing through the afternoon with the
potential for stronger outflow winds. Later this afternoon, storms
are forecast to develop over the Sierra and then roll off into the
Owens Valley, White Mountains and into Esmeralda county. Isolated
storms should last through the evening hours then dissipate
overnight. Similar atmospheric conditions exist for Friday however
with no resolved lifting mechanism, terrain driven convection is
likely but possibly less coverage. Temperature wise, lows will begin
Friday morning quite warm and afternoon highs will remain very hot.

Now back to the weekend forecast. An easterly wave is forecast to
bring the deeper moisture currently over Baja and the Gulf of
California northward over the weekend. The wave axis tilts in a
southwest to northeast direction as it pushes north but is still
forecast to be over central Baja Saturday. Although high pressure is
weakening by Saturday, it may limit the northward reach of the
moisture. As the wave accelerates northward Saturday night, moisture
is forecast to surge ahead of it potentially setting the stage for a
very active day Sunday. High pressure off the southern California
coast Sunday may act against the western extent of storm formation
with development more isolated. over the western CWA, especially if
the GFS verifies. In fact, convection would be limited west of line
from Caliente to Daggett. The Sunday temperature forecast shows
there are model differences however and this lowers confidence
somewhat. The GFS temp forecast for Sunday is near normal while the
ECMWF is 6-8 degrees below normal. Stay tuned.

.LONG TERM...Monday through Thursday.

This period was not changed and the following was parsed from the
previous long term discussion.

Meanwhile...a persistent dry westerly flow is forecast across the
southern Sierra into south central Nevada Monday through the middle
of next week in the base of a mean Pacific Northwest trough. This
will keep moisture confined primarily to eastern San Bernardino
county...southern Nevada and northwest Arizona after Monday.

Temperatures will lower through the weekend with the moisture
increase and remain in the 100-105 degree range across most of the
Mojave Desert region through next week.
&&

.AVIATION...For McCarran...Isolated storms in the higher terrain
surrounding the valley will generate outflows that may affect the
terminal at times this afternoon and this evening and possibly again
tomorrow afternoon. Although a storm affecting the terminal is
unlikely, this cannot be ruled out. Otherwise, light/diurnally-
driven winds expected the next 24 hours. Chances for storms increase
this weekend.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Isolated storms will affect the high terrain in much of
the area through early this evening, with outflows producing
gusty/erratic winds potentially impacting the terminals, especially
KVGT, KHND, and KBIH. Chances return again tomorrow. Otherwise,
light/diurnally-driven winds expected through the period.
Increasing chances for storms across the area this weekend.
&&

.FIRE WEATHER...Very hot conditions expected areawide again on
Friday before a return to more typical mid-summer heat resumes.
Isolated thunderstorms will be possible over the mountainous terrain
Friday, and some storms may produce several lightning strikes but
limited rainfall especially across southern Nevada. Increasing
monsoon moisture will result in expanding thunderstorm coverage over
the weekend and wetter storms. Winds will be fairly light aside from
some afternoon breezes and thunderstorm outflow.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather according to standard operating procedures.
&&

Update...Pierce

Short Term...Salmen
Long Term...Adair
Aviation...Shafer

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 28, 5:53 PM PDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
553 PM PDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     ALAMO                   37.36N 115.16W
07/28/2016  M76 MPH          LINCOLN            NV   MESONET

            AN AUTOMATED WEATHER SENSOR IN ALAMO
            REPORTED A WIND GUST FROM A THUNDERSTORM OF
            76 MPH. THERE WAS ALSO A REPORT OF A SMALL
            TREE DOWN NEAR THE INTERSECTION OF HIGHWAY
            93 AND BROADWAY ST. .

&&

ASG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:55 PM PDTSevere Thunderstorm WarningVEFClark65 min
Jul 28, 5:07 PM PDTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.